Kansas, 2004

Flash Flood in Kansas, July 16, 2004

July 16, 2004 · NWS EAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 16, 3:06 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 16, 3:06 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 AM CDT FRI JUL 16 2004

.DISCUSSION...

THIS MORNING A RIDGE REMAINS PARKED OVER THE ROCKY MOUNTAINS WITH
A TROUGH AXIS ALONG THE APPALACHIAN MOUNTAINS. WITHIN THE
NORTHWEST FLOW IN BETWEEN THESE TWO FEATURES A 100+ KTS JET STREAK
AT 250 MB IS EVIDENT ON THE PROFILERS ACROSS THE UPPER MISSISSIPPI
VALLEY. AN MSC OVER WEST KANSAS THIS MORNING HAS BROUGHT AN
EFFECTIVE FRONT SOUTH...RUNNING IT FROM NORTH KANSAS THROUGH
SOUTHEAST NEBRASKA INTO NORTH CENTRAL IOWA. RUC ANALYSIS INDICATES
THAT A THETA-E AXIS IS A LITTLE TO OUR WEST...RUNNING FROM CENTRAL
OKLAHOMA THROUGH KANSAS INTO EASTERN NEBRASKA. 00Z UPPER AIR
SOUNDINGS FROM OAX...TOP...AND DVN ALL SHOWED A NICE CAP ACROSS THE
CWA. HOWEVER...WITH 850 MB WINDS...WEAK AS THEY MAY BE...VEERING
ACROSS THE THETA-E AXIS...AND THE RIGHT REAR ENTRANCE REGION OF THE
JET SHIFTING SOUTH...CONVECTION HAS BEGUN TO FIRE ACROSS SOUTHWEST
IOWA AND NORTHWEST MISSOURI THIS MORNING.

FOR THE REMAINDER OF THE EARLY MORNING HOURS...THE CONVECTION WILL
CONTINUE TO MOVE SOUTHEAST AT 45 MPH. WITH 0-6 KM SHEAR VALUES
RUNNING IN THE 35+ KTS RANGE...AND SURFACE WINDS HIGHLY BACKED ALONG
THE MISSOURI RIVER...LOCAL HELICITY VALUES ARE QUIT HIGH. HENCE
SUPERCELL ACTIVITY WITH LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS...AND TORNADOS ARE POSSIBLE.

AFTER SUNRISE...CONVECTION LOOKS TO BE ONGOING AS THE FORECAST
BECOMES VALID THIS MORNING. THETA-E ADVECTION WILL CONTINUE ACROSS
THE CWA AS THE RIGHT REAR ENTRANCE TO THE JET SETTLES THROUGH THE
CWA TODAY. ADDITIONALLY...THE SHORTWAVE ASSOCIATED WITH THE JET
STREAK WILL PUSH THE FRONT THROUGH NORTHERN MISSOURI EARLY THIS
AFTERNOON PROVIDING A FOCUS FOR ACTIVITY. SURFACE BASED CAPES WILL
BE RUNNING FROM AROUND 1000+ J/KG THIS MORNING TO 3000+ J/KG ALONG
THE FRONT THIS AFTERNOON. 0-6 KM SHEAR VALUES ALSO RUN IN THE 30+
KNOT RANGE THROUGH THE AFTERNOON HOURS...SO HEAVY RAIN WIND AND HAIL
AND WIND WILL BE POSSIBLE AS THESE STORMS WILL HAVE SOME
ORGANIZATION AND HIGH PRECIPITABLE WATER VALUES. THEREFORE...I HAVE
ADDED SOME LIKELY POPS TO THE FORECAST FOR THE MORNING AND AFTERNOON
HOURS LOOSELY BASED ON THE EXPECTED SURFACE BOUNDARIES PROGRESS.

OTHERWISE...I PUSHED TEMPERATURES DOWN A FEW DEGREES FOR THIS
AFTERNOON AS THE SURFACE FRONT LOOKS TO PUSH THROUGH MOST OF THE CWA
BY EARLY AFTERNOON AND THE CLOUD COVER FROM TODAYS CONVECTION SHOULD
TAKE THE EDGE OF THE DIURNAL HEATING.

CUTTER

.PREV DISCUSSION...

910 PM THU...
EARLY EVENING SATELLITE IMAGERY AND OBJECTIVE ANALYSIS INDICATE MID
LEVEL RIDGE CENTERED OVER CENTRAL ROCKIES WITH 100+KT 250MB JET
STREAK EMBEDDED WITHIN NORTHWEST FLOW ALOFT ACROSS UPPER/MID MS
VALLEY. SURFACE ANALYSIS INDICATES COLD FRONT STRETCHING FROM
EASTERN DAKOTAS BACK INTO WESTERN NEBRASKA...WHILE SURFACE RIDGE IN
PLACE ACROSS EASTERN IA/MO. AHEAD OF SURFACE FRONT MOISTURE AXIS
WITH LOW TO MID 70 DEW POINTS IN PLACE ACROSS EASTERN
KS/NE...RESULTING IN AXIS OF >3000 J/KG 100MB MLCAPE...WHILE FURTHER
EAST TIGHT INSTABILITY AXIS EXTENDS ACROSS WESTERN MO WHERE DEW
POINTS FALL INTO THE LOWER TO MID 60S ACROSS CENTRAL/EASTERN MO
ASSOCIATED WITH SURFACE RIDGE. TOP/OAX SOUNDINGS INDICATE FAIRLY
SUBSTANTIAL CAPPING INVERSION REMAINS IN PLACE ACROSS THE REGION.
SEVERE CONVECTION EARLIER THIS EVENING ACROSS SOUTHEAST SD/NORTHEAST
NE WEAKENED RAPIDLY AS IT MOVED INTO EAST CENTRAL NE WHERE STRONGER
CAP WAS IN PLACE...AND SCATTERED ELEVATED CONVECTION FURTHER EAST
ACROSS IA REMAINS WEAK.

ALTHOUGH CAPPING INVERSION REMAINS STRONG THIS EVENING...IT STILL
APPEARS FORCING LATER TONIGHT WILL ALLOW FOR AT LEAST SCATTERED
CONVECTION TO DEVELOP. AS JET STREAK PROPAGATES SOUTHWARD OVERNIGHT
AND 850MB FLOW VEERS...EXPECT REGION OF ENHANCED LIFT TO SPREAD
ACROSS WESTERN HALF OF FORECAST AREA...ASSOCIATED WITH COMBINATION
OF RIGHT ENTRANCE REGION OF PASSING JET STREAK...AND 850MB THETA-E
ADVECTION. THIS MAY BE SUFFICIENT TO WEAKEN CAP AND ALLOW PARCELS TO
REACH LFC...ALLOWING FOR CONVECTION TO DEVELOP AND POSSIBLY BECOME
WIDESPREAD ACROSS EASTERN KS/WESTERN MO AFTER 06Z. DEEP LAYER SHEAR
IN EXCESS OF 40 KTS SUGGESTS STORMS HAVE POTENTIAL TO BECOME
SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. HIGH FREEZING/WET-BULB
ZERO LEVELS WILL LIKELY KEEP HAIL THREAT MARGINAL AT BEST. GOING
FORECAST LOOKS IN GOOD SHAPE AND HAVE ONLY MADE MINOR ADJUSTMENTS.

SEAMAN

315 PM THU...
MAIN FORECAST CONCERN RELATES TO CONVECTIVE COMPLEX LATE THIS
EVENING.

CONVECTIVE CLUSTER THAT FORMED OVER THE SOUTHEAST CORNER OF
SOUTH DAKOTA AND NORTHEAST NEBRASKA WITHIN THE THETA/E RIDGE HAS
TAKEN A DIVE SOUTH AND WEAKENED CONSIDERABLY OVER THE PAST 1 TO 2
HOURS. A FEW WANING LEFTOVER SHOWERS WILL MAKE THEIR WAY INTO
NORTHWEST MISSOURI AND NORTHEAST KANSAS THROUGH THE EARLY EVENING.

12Z ETA AND GFS MODELS HAVE COME INTO GOOD AGREEMENT FOR
TONIGHT...GIVING A BIT MORE CONFIDENCE TO THE STORM SCENARIO. A NEW
ROUND OF CONVECTION IS TO DEVELOP THIS EVENING WITHIN THE
INSTABILITY AXIS AS THE SURFACE TROUGH PUSHES INTO SOUTHEAST SOUTH
DAKOTA AND EASTERN NEBRASKA. THIS AREA OF CONVECTION SHOULD ORGANIZE
INTO AN MCS AND PROPAGATE SOUTH/SOUTHEAST. STORM MOVEMENT WILL BE
RATHER FAST...WITH STRONG NORTHWEST FLOW OF 35 TO 40 KNOTS AT 500MB.
CURRENT THINKING IS THAT STORMS WILL BE STRONG TO SEVERE WITHIN
RELATIVELY NARROW BAND OF STRONG 850MB THETA E ADVECTION/ISENTROPIC
LIFT ABOUT 100 MILES WIDE POSITIONED NEAR THE KANSAS/MISSOURI
BORDER. THE STORMS ARE EXPECTED TO ENTER THE NORTHWEST PORTION OF
THE FORECAST AREA AROUND 10 PM...AND MOVE OUT OF THE SOUTHERN
FORECAST AREA JUST AFTER DAYBREAK. THE SEVERE THREAT LOOKS TO BE
HAIL AND DAMAGING WINDS THIS EVENING...AND BECOME PREDOMINANTLY A
DAMAGING WIND THREAT DURING THE OVERNIGHT HOURS.

AFTER THE STORM COMPLEX PUSHES OUT OF THE FORECAST AREA TOMORROW
MORNING...THE POSSIBILITY OF REDEVELOPMENT IS IN QUESTION FOR THE
AFTERNOON. HAVE GONE WITH ONLY LOW END PRECIPITATION CHANCES
CONFINED TO THE SOUTHERN TIER OF COUNTIES AS OUTFLOW BOUNDARY/IES
SHOULD END UP IN SOUTHERN MISSOURI...BUT WILL HAVE TO WAIT TO SEE
HOW THE SYSTEM PANS OUT TONIGHT. TEMPERATURES TOMORROW WILL HIGHLY
DEPEND UPON CLOUD COVER OR CLEARING THEREOF. KEPT GOING TEMPERATURES
OF MID TO UPPER 80S. NORTHERLY BOUNDARY LAYER WINDS WILL KEEP
TEMPERATURES FROM GETTING OUT OF HAND OVER THE WEEKEND...WITH
DAYTIME READINGS EXPECTED IN THE 80S.

ECMWF AND UKMET MODEL SOLUTIONS ARE IN VERY GOOD AGREEMENT FOR NEXT
WEEK IN TERMS OF THE UPPER LEVEL PATTERN...WITH THE GFS NOT FAR
BEHIND. EARLY NEXT WEEK THE UPPER LOW ACROSS THE EASTERN CONUS
PULLS AWAY TOWARD THE ATLANTIC COAST...AND A FAST ZONAL FLOW SETS UP
ACROSS THE NORTHERN TIER CONUS WITH HIGH PRESSURE STILL CENTERED
OVER THE DESERT SOUTHWEST. TEMPERATURES WILL RESPOND WITH A WARMING
TREND ON MONDAY THROUGH MID WEEK. A COLD FRONT IS THEN EXPECTED TO
MOVE ACROSS THE AREA LATE WEDNESDAY INTO THURSDAY.

STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...SEVERE THUNDERSTORM WATCH TILL 9 AM FOR KSZ057-060.
MO...SEVERE THUNDERSTORM WATCH TILL 9 AM FOR MOZ043>045-053-054.

WFO EAX
Hazardous weather outlook, Jul 16, 4:43 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 AM CDT FRI JUL 16 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO SINK SOUTHEAST ACROSS
EAST KANSAS...WEST AND CENTRAL MISSOURI THROUGH THE MORNING HOURS.
THE SEVERE WEATHER THREAT WITH THE REMAINDER OF THIS MORNINGS
THUNDERSTORMS HAS DECREASED SIGNIFICANTLY. HOWEVER...DUE TO THE VERY
MOIST ATMOSPHERIC CONDITIONS TORRENTIAL RAIN WILL BE A PROBLEM WITH
THIS MORNINGS STORMS. AREAS THAT WILL BE PRONE TO FLASH FLOODING
PROBLEMS WILL BE ALONG AND SOUTH OF A LINE FROM MOUND CITY MISSOURI
THROUGH WARRENSBURG.

FOR THIS AFTERNOON...A COLD FRONT WILL SINK THROUGH EAST KANSAS AND
NORTHERN MISSOURI. WHILE THIS MORNINGS THUNDERSTORM ACTIVITY WILL
HELP INHIBIT AFTERNOON CONVECTION ALONG THE FRONT...IF SKIES BEGIN TO
CLEAR OR THE FRONT SLOWS DOWN MUCH...SEVERE THUNDERSTORMS WILL BE
POSSIBLE AGAIN THIS AFTERNOON. IF SEVERE THUNDERSTORMS DO DEVELOP
ALONG THE FRONT...THE AREAS UNDER THE GREATEST THREAT FOR SEVERE
ACTIVITY WOULD BE ALONG AND SOUTH OF A LINE FORM PAOLA KANSAS THROUGH
HIGGINSVILLE TO MOBERLY. THE PRIMARY WEATHER THREATS WOULD BE HEAVY
RAIN...HAIL...AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND SOUTH OF A
LINE FROM PAOLA KANSAS THROUGH HIGGINSVILLE TO MOBERLY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

CUTTER

In the hours before

Local storm report, Jul 16, 2:58 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 AM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0224 AM     HAIL             ST JOSEPH               39.76N 94.85W
07/16/2004  1.00 INCH        BUCHANAN           MO   LAW ENFORCEMENT

&&

GA
Local storm report, Jul 16, 4:04 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 AM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0258 AM     TSTM WND GST     PLATTE CITY             39.36N 94.78W
07/16/2004  58 MPH           PLATTE             MO   OFFICIAL NWS OBS

&&

GA
Local storm report, Jul 16, 4:08 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 AM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0456 AM     FLASH FLOOD      ST JOSEPH               39.76N 94.85W
07/16/2004                   BUCHANAN           MO   PUBLIC

            SEVERAL ROADS CLOSED DUE TO HIGH WATER. WHITEHEAD CREEK
            FLOODING.

&&

GA
Local storm report, Jul 16, 4:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLASH FLOOD      EDGERTON                39.51N 94.63W
07/16/2004                   PLATTE             MO   TRAINED SPOTTER

            HIGHWAY B CLOSED DUE TO FLASH FLOODING. 3.50 INCHES OF
            RAIN REPORTED.

&&

GA
Local storm report, Jul 16, 5:07 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0603 AM     FLASH FLOOD      SAVANNAH                39.94N 94.83W
07/16/2004                   ANDREW             MO   EMERGENCY MNGR

            SEVERAL ROADS CLOSED AND WASHED OUT DUE TO HEAVY RAINS.

&&

GA
Local storm report, Jul 16, 5:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 AM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND DMG     KANSAS CITY             39.12N 94.55W
07/16/2004                   JACKSON            MO   BROADCAST MEDIA

            TREE DOWN ON AN APARTMENT AT 39TH AND CENTRAL.

&&

GA

The radar

The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
July 16, 6:00 AM CST to 9:00 AM CST
Where
Johnson County, Gardner
Reported by
LAW ENFORCEMENT
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Heavy rains caused water over the road at 183rd and Edgerton Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413858.